The first case of chronic inflammatory demyelinating polyneuropathy after transsexualism and continuous testosterone administration

Yuki Taira, Yoshio Omote, Yuko Kawahara, Emi Nomura, Ryo Sasaki, Namiko Matsumoto, Chika Matsuoka, Mami Takemoto, Ryuta Morihara, Nozomi Hishikawa, Toru Yamashita, Koji Abe

Research output: Contribution to journalArticlepeer-review

Abstract

We report on a 35-year-old man who had gender dysphoria following unilateral ovariectomy and then received continuous testosterone injection for nine years, inducing chronic inflammatory demyelinating polyneuropathy (CIDP). He developed recurrent muscle weakness and numbness in the extremities and displayed demyelinating neuropathy, detected by nerve conduction studies and a sural nerve biopsy. Repeated intravenous immunoglobulin (IVIg) therapy and the administration of oral prednisolone improved symptoms and inhibited their recurrence. A relatively high level of serum testosterone as a genetic female might have caused the neurotoxicity of the peripheral nerve, leading to CIDP.

Original languageEnglish
JournalNeurology and Clinical Neuroscience
DOIs
Publication statusAccepted/In press - 2021

Keywords

  • chronic inflammatory demyelinating polyneuropathy
  • gender dysphoria
  • IVIg
  • testosterone

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Fingerprint

Dive into the research topics of 'The first case of chronic inflammatory demyelinating polyneuropathy after transsexualism and continuous testosterone administration'. Together they form a unique fingerprint.

Cite this